Texas, 2012Lightning Strike in Texas, June 30, 2012
June 30, 2012 · NWS HGX · 1 event in 1 county or zone
Scattered thunderstorms across southeast Texas produced heavy rain and frequent lightning. One fatality occurred due to a lightning strike in Harris County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms across southeast Texas produced heavy rain and frequent lightning. One fatality occurred due to a lightning strike in Harris County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 30, 5:33 AM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 5:33 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
633 AM CDT SAT JUN 30 2012
.AVIATION...
ABUNDANT MOISTURE WILL SPREAD INLAND TODAY FROM THE GULF OF MEXICO
LEADING TO NUMEROUS SHOWERS AND THUNDERSTORMS ESPECIALLY FOR THE
SOUTHERN TAF SITES BUT ALSO EXPECT ACTIVITY AT KUTS AND KCLL LATER
TODAY. SOME MVFR CIGS AND LOWER VISIBILITIES IS POSSIBLE DURING
TSTMS. WINDS WILL BE SOUTH TO SOUTHEAST AROUND 10 KNOTS THIS
AFTERNOON. EXPECT THE PRECIPITATION TO CONTINUE INTO THE EARLY
EVENING WHEN DAYTIME HEATING DIMINISHES AND SHOWERS AND
THUNDERSTORMS WILL DECREASE FAIRLY RAPIDLY. CONDITIONS SHOULD
BECOME MOSTLY VFR LATER TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 401 AM CDT SAT JUN 30 2012/
DISCUSSION...
UPPER LOW SEEN NICELY ON W/V IMAGERY ACROSS S TX EARLY THIS MORNING.
DEEP TROPICAL MOISTURE SITTING JUST OFFSHORE IS SET TO MOVE INTO
SE TX TODAY. RADAR IS STARTING TO SHOW SOME RETURNS POP UP OFF THE
UPPER TX COAST AND ANTICIPATE CONTINUED INCREASED COVERAGE THRU
THE MORNING HOURS AS THEY BEGIN TO MOVE ONSHORE. PW'S EVENTUALLY
FCST TO RANGE FROM AROUND 1.8" NE TO 2.3" SW. HAVE GENERALLY
ORIENTED LOWEST-HIGHEST POPS TO CORRESPOND. LOOKING FOR BEST SHOT
OF RAINFALL DURING THE MORNING THRU EARLY AFTN HOURS...WITH A BIT
LESS COVERAGE LATER IN THE AFTN AS A SOME STABILIZATION OCCURS
FROM MORNING ACTIVITY. THAT BEING SAID...STILL DO EXPECT SCT
PRECIP TO OCCUR DURING THAT TIME PERIOD CONSIDERING THE HIGH
MOISTURE CONTENT. THOUGH RAINS WILL BE WELCOME...WILL NEED TO KEEP
AN EYE ON ANY TRAINING HEAVIER BANDS THAT MAY SET UP (ESP SW 1/3
OF THE CWA) THAT COULD HAVE THE POTENTIAL TO LAY DOWN SEVERAL
INCHES OF PRECIP IN A SHORT TIME PERIOD.
UPPER LOW IS FCST TO MOVE WWD TOWARD N CNTL MEXICO ON SUN AND
EXPECT BEST MOISTURE TO GENERALLY FOLLOW. SHOULD STILL BE ENOUGH
AROUND FOR SOME SCT PRECIP BUT OVERALL COVERAGE SHOULD BE LESS
THAN TODAY.
RIDGE REESTABLISHES ITSELF EARLY NEXT WEEK BRINGING TYPICAL HOT
HUMID SUMMERTIME WX WE ALL LOVE FOR THE MAJORITY OF THE HOLIDAY
WEEK. THE CENTER OF THE RIDGE SHOULD BE FAR ENOUGH NORTH TO ALLOW
AT LEAST SOME ISOLATED LATE AFTN/EVNG SEABREEZE CELLS EACH
DAY CLOSER TO THE COAST...BUT OVERALL CHANCES OF PRECIP SHOULD BE
FAIRLY LOW. 47
AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ALONG THE COAST AND
EXTENDING OFFSHORE WILL GRADUALLY MOVE ONSHORE TODAY AND DEVELOP
INLAND AS DAYTIME HEATING GETS GOING. ABUNDANT TROPICAL MOISTURE
WILL MAKE THE PRECIPITATION WIDESPREAD ACROSS THE REGION THIS
AFTERNOON ESPECIALLY FOR THE SOUTHERN AND WESTERN TAF SITES.ACTIVITY
WILL DECREASE TONIGHT BUT WILL RETURN ON SUNDAY BUT PROBABLY A
LITTLE MORE SCATTERED AS UPPER LEVEL SYSTEM MOVES FURTHER WEST AWAY
FROM REGION. WINDS WILL BE FROM SOUTH TO SOUTHEAST AROUND 10 TO 15
KNOTS. 34
MARINE...
SOUTH AND SOUTHEAST WINDS WILL CONTINUE THROUGH THE WEEKEND. RICH
GULF MOISTURE EVIDENT ON SATELLITE WILL CONTINUE TO SPREAD INTO THE
COASTAL WATERS TODAY AND TONIGHT WITH NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED TODAY INTO SUNDAY. AS UPPER LEVEL LOW
PRESSURE MOVES FURTHER WEST EXPECT PRECIPITATION TO BECOME LESS
WIDESPREAD ON SUNDAY. ATMOSPHERE SHOULD BEGIN DRYING OUT SUNDAY
AFTERNOON AND NIGHT FROM THE NORTHEAST TO SOUTHWEST. WINDS THIS
AFTERNOON AND SUNDAY WILL BE NEAR SCEC CRITERIA BUT WILL LEAVE IT
OUT AT THE MOMENT AS BELIEVE IT WILL REMAIN MOSTLY LESS THAN 15
KNOTS. 34
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 91 74 92 74 94 / 40 20 30 10 10
HOUSTON (IAH) 87 76 92 76 94 / 60 30 30 10 20
GALVESTON (GLS) 86 81 90 82 91 / 60 40 40 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...47
AVIATION/MARINE...34
Hazardous weather outlook, Jun 30, 3:14 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
414 AM CDT SAT JUN 30 2012
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-011200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
414 AM CDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
DEEP TROPICAL MOISTURE WILL BE MOVING INTO SOUTHEAST TEXAS TODAY
BRINGING INCREASING SHOWER AND THUNDERSTORM COVERAGE...ESPECIALLY
SOUTH AND WEST OF A CALDWELL TO LIBERTY LINE. THERE IS A SLIGHT POTENTIAL
FOR BANDS OF TRAINING HEAVY RAINFALL TO SET UP. SHOULD THIS OCCUR...LOCALIZED
3 INCH RAINFALL AMOUNTS IN A SHORT TIME PERIOD ARE A POSSIBILITY.
SHOWERS AND THUNDERSTORMS ARE LIKELY IN THE GULF WATERS AS WELL.
WINDS AND SEAS WILL BE HIGHER IN AND NEAR THE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Lightning, Harris
- When
- June 30, 10:00 AM CST
- Where
- Harris County, 2.31 mi SSW of Sheldon
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.838, -95.143
A utility worker was killed by a lightning strike while trying to repair a power line near the intersection of Miller Road 1 and Miller Road 2. The man was initially revived at the scene but died the next day on July 1st.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, June 30, 2012$201,000 · 2 in hail · 33 events
- Hail and Damaging Wind in Kansas, June 30, 2012$600,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in South Dakota, June 30, 2012$95,000 · 2.75 in hail · 23 events
- Tornado and Hail in Virginia, June 30, 2012$47,000 · EF0 · 24 events
- Flash Flooding in Texas, June 30, 2012$75,000 · 4 events
- Damaging Winds in Texas, June 30, 2012$39,000 · 70 kt wind · 2 events
- Wildfire in Arkansas, June 30, 20123 injured · 2 events
- Hail and Damaging Winds in Kentucky, June 30, 2012$25,000 · 1.75 in hail · 4 events
- Hail in North Dakota, June 30, 20121.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 20121 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 201261 kt wind · 8 events
- Hail in North Dakota, June 30, 20121.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380875.